Michigan, 2010

Rip Current in Michigan, August 27, 2010

August 27, 2010 · NWS MQT · 1 event in 1 county or zone

An 18-year old Northern Michigan University student drowned at Picnic Rocks in Marquette on the evening of the 27th. South winds gusting over 20 mph produced a strong longshore current which contributed to the drowning death.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An 18-year old Northern Michigan University student drowned at Picnic Rocks in Marquette on the evening of the 27th. South winds gusting over 20 mph produced a strong longshore current which contributed to the drowning death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 27, 2:06 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 27, 2:06 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
306 PM EDT FRI AUG 27 2010

.SYNOPSIS...
A VERY NICE LATE SUMMER DAY ACROSS THE REGION WITH TEMPERATURES WELL
INTO THE 70S...AND EVEN SOME LOWER 80S ACROSS THE WEST WHERE THE
WARMEST 850MB TEMPS ARE LOCATED. NOT A CLOUD IN THE SKY EITHER...IN
FACT IT'S TOUGH TO FIND ANY CLOUDS UNTIL YOU REACH THE WESTERN
DAKOTAS AS STRONG HIGH PRESSURE REMAINS IN CONTROL.
&&

.SHORT TERM (TONIGHT INTO SATURDAY)...
VERY QUIET SHORT TERM FORECAST PERIOD. ALTHOUGH THE HIGH WILL SLOWLY
SHIFT EAST...VERY DRY SWLY FLOW BOTH ALOFT AND NEAR THE SURFACE WILL
KEEP CLEAR SKIES THROUGH SATURDAY. ONLY CONCERNS WILL BE WINDS AND
TEMPS. AS THE HIGH SHIFTS EAST TODAY INTO THIS EVENING...A STRONG
LOW LEVEL JET WILL DEVELOP TONIGHT AS THE 850MB WARM FRONT MOVES
NORTH OF THE AREA. NO WEATHER WILL BE ASSOCIATED WITH THE 850MB
FRONT...HOWEVER IT WILL ALLOW FOR SOME GUSTY WINDS ESPECIALLY ALONG
THE LAKE SUPERIOR SHORELINE WHERE THE ADIABATIC WARMING WILL HELP TO
KEEP THE ATMOSPHERE MORE MIXED AND THUS GUSTY IN NATURE. IN
FACT...SOME SOUTH-SOUTHWEST GUSTS TO 35 MPH NEAR THE LAKE SUPERIOR
SHORELINE ARE NOT OUT OF THE QUESTION TONIGHT. OTHERWISE...IT WILL
BE A BREEZY DAY ACROSS THE ENTIRE AREA ON SATURDAY...ALTHOUGH THE
LLJ DECREASES DURING THE MORNING...THE MIXING DEPTH WILL BE AROUND
4000-5000 FT WHICH SHOULD ALLOW FOR GUSTS TO 35 MPH AT TIMES
ESPECIALLY LATE MORNING INTO THE AFTERNOON.

GENERALLY FOLLOWED TEMPS FROM THE PREVIOUS FORECASTS WITH JUST A FEW
TWEAKS. DID RAISE TEMPS OVERNIGHT AS THE WINDS COMBINED WITH DWPTS
IN THE UPPER 50S AND LOWER 60S SHOULD ALLOW FOR MOST AREAS TO STAY
INTO THE 60S. IF A FEW SPOTS NEAR THE LAKE SUPERIOR SHORELINE STAY
AROUND 70 TONIGHT IT WOULD NOT BE SURPRISING. AS FOR TEMPS ON
SATURDAY...THE CORE OF WARMEST 850MB AIR NEAR +20C MOVES OVERHEAD ON
SATURDAY. ALTHOUGH AREAS WELL INLAND WILL PROBABLY NOT SEE 90
DEGREES...ADIABATIC WARMING FROM THE STRONG DOWNSLOPE COMPONENT NEAR
LAKE SUPERIOR MAY ALLOW FOR THE CITY OF MARQUETTE AND OTHER AREAS
NEAR LAKE SUPERIOR TO SEE TEMPS CLOSE TO 90. IN FACT...HAVE KEPT
TEMPS NEAR 90 ALONG THE ENTIRE LAKESHORE WEST OF MUNISING FOR
SATURDAY.

AS FOR FIRE WEATHER CONCERNS...THE STRONGER WINDS AND POOR OVERNIGHT
RH RECOVERY WILL BE A CONCERN ESPECIALLY ON SATURDAY. DO NOT EXPECT
RED FLAG CONDITIONS TO BE MET WITH DWPTS STILL IN THE 50S...HOWEVER
WE WILL CONTINUE WITH THE RFD FOR HIGHER FIRE POTENTIAL FOR THE
WEEKEND.

.LONG TERM /SATURDAY NIGHT THROUGH NEXT FRIDAY/...

RIDGE OVR THE CNTRL PLAINS BUILDS INTO THE OHIO VALLEY AND MID
ATLANTIC THROUGH MONDAY. SWRLY FLOW AROUND THE RIDGE ALLOWS VERY
WARM TEMPERATURES TO CONTINUE INTO EARLY NEXT WEEK BEFORE A COLD
FRONT COMES THROUGH. H85 TEMPS UP TO +19C-20C SUPPORT HIGHS INTO
THE UPR 80S/LWR 90S WITH FULL SUNSHINE. WRINKLE THAT HAS DEVELOPED
IN LAST FEW RUNS OF MAJORITY OF MEDIUM RANGE MODELS FOR LATE SUNDAY
INTO MONDAY IS H85-H7 MOISTURE...CURRENTLY OVR THE EASTERN GULF OF
MEXICO INTO FL PANHANDLE...IS FCST TO STREAM INTO THE UPR LAKES AS
IT IS CAUGHT UP IN ANTICYLONIC SW FLOW AROUND THE UPR RIDGE. THINK
THE MODELS MAY BE OVERDOING THE AMOUNT OF MOISTURE INTO UPR MI SINCE
THE MOISTURE IS CURRENTLY TIED TO AN ESTABLISHED FRONTAL BOUNDARY
AND ALSO WITH THE EXTENT OF DRY AIR PRESENT BTWN THE GULF COAST AND
THE UPR LAKES. EVEN THE FCST SOUNDINGS FM THE MOISTER GFS/NAM SHOW
LOW-LEVELS BLO H85 STAY DRY DURING THE PERIOD SO WILL NOT INCLUDE
PCPN. DID INCREASE SKY COVER SLIGHTLY. DESPITE SOME CLOUDS STAYED
WITH HIGHS SIMILAR TO THE PREVIOUS FCST AS SFC-H85 SW WINDS WILL BE
INCREASING LATER SUN INTO MON OUT AHEAD OF SFC TROUGH MOVING EAST
ACROSS THE PLAINS. SEEMS PLAUSIBLE DOWNSLOPING AREAS IN NW CWA HAVE
BEST SHOT AT EXCEEDING 90F. WILL BE INTERESTING TO SEE IF WFO MQT
CAN REACH 90F DURING THIS STRETCH. DESPITE THE PERSISTENT WARMTH
THUS FAR IN SUMMER...THE NWS OFFICE HAS ONLY HAD ONE DAY WITH HIGH
TEMP OF 90F OR HIGHER AND THAT WAS OUR 91F READING WAY BACK ON 24
MAY.

FLATTENING OF THE RIDGE WITH INCOMING TROUGH IS THE MAIN FOCUS FOR
LATER PORTION OF THE EXTENDED. GFS STAYING VERY PROGRESSIVE WITH THE
FLOW WHILE THE ECMWF/CANADIAN AND THE CANADIAN AND GFS ENSEMBLES ARE
AT LEAST ONE DAY SLOWER. GFS IS BECOMING A CLEAR OUTLIER AND IS NOT
PREFERRED AS UPPER PATTERN DOWNSTREAM INTO EASTERN CANADA AND THE
EASTERN CONUS WILL BE STILL QUITE AMPLIFIED EARLY NEXT WEEK. HUNG ON
TO VERY WARM TEMPS TOWARD 90F INTO TUE OVR THE EAST CWA OUT AHEAD OF
THE FRONT. RAIN CHANCES HIGHEST LATE TUE IN THE WEST AND INTO TUE
NIGHT OVR ALL CWA AS INITIAL SHORTWAVE TROUGH AND SFC-H85 TROUGH
CROSS THE UPR LAKES. MODELS HAVE BEEN VERY PERSISTENT WITH THE
SIGNAL FOR HIGHER RAIN CHANCES DURING THAT TIME. CONTINUED TO
HIGHLIGHT WITH HIGHER CHANCE POPS. ECMWF CONTINUES TO INDICATE
SECOND SHORTWAVE TROUGH AND NOW EVEN A WEAK SFC LOW PRES LIFTING
THROUGH THE UPR LAKES LATER WED INTO THU. KEPT LOW CHANCES FOR PCPN
WED INTO THU BUT EXPECT THERE WILL BE A DRY PERIOD IN THERE
SOMEWHERE. JUST CANNOT PIN IT DOWN WITH ANY CONFIDENCE AT THIS TIME.
PRIMARY TROUGH AXIS MOVES EAST OF UPR LAKES BY FRI SO EXPECT TEMPS
TO TREND BACK TOWARD NORMAL VALUES AT THAT TIME.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS AND BEYOND. GUSTY WINDS
WILL BE A PROBLEM ESPECIALLY SATURDAY WITH SOUTH-SOUTHWEST GUSTS TO
30 KNOTS LIKELY. A STRONG LOW LEVEL JET DEVELOPS TONIGHT WITH 2000
FT WINDS CLOSE TO 55 KNOTS SO WIND SHEAR OVERNIGHT WILL ALSO BE A
CONCERN AT BOTH SITES AS THE BOUNDARY LAYER WILL AT LEAST PARTIALLY
DECOUPLE AFTER SUNSET.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR ISSUANCE/...
SOUTHWEST WINDS WILL INCREASE TONIGHT AS THE HIGH SHIFTS EAST OF THE
LAKES. A FEW GUSTS TO GALE FORCE POSSIBLE LATE TONIGHT INTO SAT
MORNING...HOWEVER WE WILL NOT GO WITH A GALE WARNING AT THIS TIME.
WILL KEEP MODERATE S-SW FLOW ACROSS THE LAKE THROUGH TUESDAY BEFORE A
COLD FRONT MOVES THROUGH ALLOWING THE WINDS TO SHIFT TO THE W OR NW.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...MRD
SHORT TERM...MRD
LONG TERM...JLA
AVIATION...MRD
MARINE...MRD
Hazardous weather outlook, Aug 27, 2:38 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
338 PM EDT FRI AUG 27 2010

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
338 PM EDT FRI AUG 27 2010 /238 PM CDT FRI AUG 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMBINATION OF WELL ABOVE NORMAL TEMPERATURES...A GUSTY SOUTHWEST
WIND AT TIMES...AND RECENT DRYNESS WILL CAUSE THE RISK OF WILDFIRES
TO INCREASE THIS WEEKEND...ESPECIALLY OVER THE WEST HALF OF UPPER
MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-281200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
338 PM EDT FRI AUG 27 2010 /238 PM CDT FRI AUG 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TONIGHT OVER
PORTIONS OF LAKE SUPERIOR BETWEEN ISLE ROYALE AND THE KEWEENAW
PENINSULA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-281200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
338 PM EDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Marquette

When
August 27, 5:40 PM EST to 5:45 PM EST
Where
Marquette forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

An 18-year male Northern Michigan University student from Detroit, MI drowned at Picnic Rocks in Marquette on the evening of 27th. South winds gusting over 20 mph produced a strong longshore current which contributed to the drowning death and also caused two other swimmers to go into distress at the same time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Marquette2010-08-2718MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258759.